Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Jackson, KY

February 20, 2002Perry County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Feb 20, 2002, 6:49 PM EST for Perry County, Kentucky. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 20, 2002, 6:49 PM EST (23:49 UTC)
Expired
Feb 20, 2002, 7:15 PM EST
In force
26 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Perry County, KY

The radar

The Jackson,KY radar (KJKL), 39 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 20, 6:55 PM ESTHail 1Hazard, KYThe hail fell as quarter size between 6:55 p.m. and 7:00 p.m. and then fell as nickel size until 7:15 p.m.
Feb 20, 7:00 PM ESTThunderstorm WindHazard, KYA Window was blown out of the Masonic Lodge in Hazard. Papers were sucked out of file cabinets.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 543 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
543 m²/s²
0-3 km storm-relative helicity
583 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 202349
SVRJKL
KYC193-210015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
648 PM EST WED FEB 20 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERRY COUNTY

* UNTIL 715 PM EST

* AT 648 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM NEAR         
  BULAN...OR ABOUT 4 MILES NORTH OF HAZARD...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS IS POSSIBLE WITH THIS STORM.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

$$
GREIF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 4:10 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Feb 20, 4:10 PM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
410 PM EST WED FEB 20 2002

SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION THIS EVENING...WITH
BEST CHANCE OVER THE NW COUNTIES.  HAVE MENTIONED POSSIBLE STRONG
WINDS AND SMALL HAIL IN THESE ZONES.

TOMORROW WITH SOME SOLAR INSULATION AND LIMITED MOISTURE AM NOT
EXPECTING RAIN SHOWERS...BUT FEEL THAT SOME SPRINKLES WILL BE
POSSIBLE IN THE AFTERNOON. SW/V TROUGH SWINGS THROUGH THE OH VALLEY
THU NIGHT AND HAVE WENT WITH CHANCE POPS FOR SNOW SHOWERS MOST
ZONES...WITH LIKELY (60%) OVER THE FAR SE AS THERE WILL BE DECENT
LOW LEVEL MOISTURE...BUT NOT REALLY GREAT LIFT.  GIVEN CONTINUED
UPSLOPE FLOW INTO FRI HAVE CONTINUED WITH CHANCE OF SNOW SHOWERS
OVER THE NE 2/3 OF THE CWA.  MAV NUMBERS SEEM BEST IN THE SHORT TERM.

SAT INTO SUN LOOKS MAINLY DRY...BUT A WARM FRONT LIFTING ACROSS THE
OH VALLEY SAT NIGHT WILL BRING THE CHANCE FOR A FEW SPRINKLES OR A
COUPLE OF SHOWERS OVER THE NW. FOR NOW HAVE MENTIONED ONLY
SPRINKLES.

EXTENDED...KEPT SUN DRY AS PRECIP SHOULD HOLD OFF UNTIL EVENING IN
ALL ZONES. ARCTIC FRONT CROSSES THE REGION ON MON AND THERE SHOULD
BE SOME SHOWERS AHEAD OF IT AS LIMITED GULF MOISTURE WORKS INTO THE
SYSTEM.  COLD AIR MOVES IN BY MON NIGHT AND THERE WILL BE A CHANCE
OF SNOW SHOWERS GIVEN GOOD UPSLOPE FLOW AND FETCH OFF OF LK MI.
ANOTHER DISTURBANCE AND ASSOCIATED COLD FRONT WILL CROSS THE
REGION ON TUE CONTINUING THE CHANCE OF SNOW SHOWERS.  A FEW FLURRIES
MAY LINGER INTO WED OVER THE NE 2/3 OF THE CWA ON WED AND HAVE
WORDED ZONES AS SUCH.  MEX GUIDANCE LOOKS A LITTLE COOL ON SUN AND
HAVE GONE A COUPLE OF DEGREES WARMER THAN IT.  MEX GUIDANCE TEMPS
LOOK A LITTLE WARM FOR TUE INTO WED CONSIDERING THE CURRENT MRF RUN
IS ONE OF THE DEEPER SOLUTIONS WITH THE EASTERN TROUGH SO HAVE
UNDERCUT MEX NUMBERS ABOUT 3 DEGREES.

GFE/IFPS GRIDS...COORDINATED WITH MRX AND RLX AND GRIDS SEEM IN LINE.

.JKL...NONE.

PELTON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 6:58 PM ESTSevere Thunderstorm WarningJKLKnott32 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.